Cardiac toxicity of anticancer drugs and control strategies

Jun 2 10:05 2012 David Yvon Print This Article

Anticancer drugs may cause cardiovascular complications such as heart failure, myocardial ischemia, hypertension and arrhythmia. Among them, heart failure is the most serious and most common cardiac toxicity.

Serious cardiac toxicity can have a direct impact on the prognosis of cancer patients. So it has become a common concern for cardiologists and cancer experts. With the population aging and the increase of tumor incidence,Guest Posting understanding and correct handling of the cardiac toxicity of anticancer drugs is essential for the treatment of tumor patients. Pharmaceutical raw materials suppliers have paid great efforts in developing the drugs.

Anticancer drug-induced cardiomyopathy and Drug cumulative dose, the use of cycle and used in conjunction with the cardiac toxicity of chemotherapy drugs and other factors, can lead to left ventricular dysfunction (LVD) and (or) heart failure (HF). Table 1 for anticancer drugs LVD / HF incidence.

Anthracycline-induced cardiotoxicity can be divided into acute, early slow progress and late slow progress of the three types. The incidence of acute cardiac toxicity <1%, occurred immediately after the injection anthracycline manifests itself temporarily reversible acute myocardial contractility; early slow progress of cardiac toxicity was 1.6% to 2.1%, the late slow progressive cardiac toxicity, the occurrence rate of 1.6% to 5.0%. Childhood Cancer Survivor Study showed that 30 years after the end of treatment, 73% of patients will suffer from at least one chronic disease, 42% of patients suffering from severe life-threatening disease, were paralyzed or died of chronic diseases. The pathogenesis of anthracycline-induced cardiomyopathy: mitochondrial dysfunction leads to depletion of adenosine triphosphate; by the iron - and more supple than the star complex-mediated free radical lipid oxidation; reduced glutathione peroxidase. Lesion endocardial biopsy showed expansion of the sarcoplasmic reticulum, vacuolization, shedding and necrosis of myocardial fibers.

Cyclophosphamide-induced clinical manifestations of HF in asymptomatic pericardial effusion, heart failure and pericarditis, usually 1 to 10 days after the first injection of cyclophosphamide. The risk of cardiac toxicity is dose-related, but also with previous anthracycline, mitoxantrone and mediastinal radiotherapy. A retrospective analysis showed that ifosfamide combination chemotherapy, 17% of patients with cardiac toxicity. 6 to 23 days after the first injection of ifosfamide can be observed to acute HF, and may be dose related.

Based on the findings in childhood acute lymphoblastic leukemia patients, Clofarabine induced left ventricular dysfunction was 27%. Most LVD is temporary. In breast cancer patients, compared to TAC (docetaxel, doxorubicin, cyclophosphamide) with FAC (fluorouracil, doxorubicin, cyclophosphamide) program, the incidence of HF in 55 months were 1.6 % and 0.7%; follow-up of 70 months, two groups of HF incidence of 2.3% and 0.9% respectively. In other breast cancer trials, the incidence rate of HF cause by docetaxel is as high as 8 percent. In addition, docetaxel price is increasing in the pharmaceutical market.

The incidence rate of cardiac dysfunction caused by trastuzumab single-agent program is about 2% to 7%. The incidence rate combining with paclitaxel treatment is 2% to 13% of HF incidence as high as in the combined anthracycline and cyclophosphamide 27%. In one trastuzumab long-term cardiac tolerability study, the overall incidence rate of cardiac toxicity is about 28%. CMP risk factors causing by trastuzumab include age older than 50 years, critical value of left ventricular ejection fraction before treatment, a history of cardiovascular disease, chemotherapy, sequential and previously anthracycline therapy.Source:http://www.cospcn.com

Source: Free Guest Posting Articles from ArticlesFactory.com